Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 28, 2005, 10:29 PM EDT for Wake County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 10:29 PM EDT (02:29 UTC)
- Expired
- Jul 29, 2005, 12:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 290237
FFWRAH
NCC183-290430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1029 PM EDT THU JUL 28 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1230 AM EDT
* AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER WESTERN WAKE
COUNTY. UP TO 2 INCHES OF RAIN HAS FALLEN BETWEEN 930 PM AND 1030
PM...AND AN ADDITIONAL 2 TO 3 INCHES ARE POSSIBLE THROUGH 1130 PM.
FLOODING MAY CONTINUE FOR SEVERAL HOURS AFTER THE RAIN ENDS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RALEIGH...
APEX...BAYLEAF...CARY...DOWNTOWN RALEIGH...FUQUAY-VARINA...GREEN
LEVEL...HOLLY SPRINGS...LAKE WHEELER...MORRISVILLE...NEW HILL...
NORTH RALEIGH...RDU INTERNATIONAL AIRPORT...WAKE FOREST AND WEST
RALEIGH.
MUCH OF THE RAIN HAS FALLEN OVER THE CRABTREE CREEK BASIN IN WESTERN
WAKE COUNTY. THE STORMS WILL BE SPREADING EAST ACROSS THE REMAINDER
OF THE BASIN DURING THE NEXT HOUR. FLOODING IS LIKELY IN AREAS ALONG
CRABTREE CREEK IN NORTH RALEIGH. PEOPLE LIVING IN FLOOD PRONE AREAS
ALONG SWIFT CREEK AND OTHER SMALLER CREEKS IN THE RALEIGH AREA
SHOULD BE ALERT FOR RISING WATER AND BE PREPARED TO TAKE ACTION TO
PROTECT LIVES AND PROPERTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. MANY ROADS AND
INTERSECTIONS WILL QUICKLY FLOOD THREATENING MOTORISTS. DONT DROWN...
TURN AROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3597 7847 3577 7858 3555 7881 3560 7899
3583 7891 3597 7871
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:30 PM EDT, 7 hours 59 minutes earlier.
Area forecast discussion, Jul 28, 2:30 PM EDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT THU JUL 28 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... TONIGHT... SHOWERS ACROSS WESTERN NC ARE ASSOCIATED WITH APPROACHING MID-LEVEL SHEAR AXIS AND RESULTING WEAK UPPER LEVEL DIFFLUENCE. CONVECTION EXPECTED TO BECOME MORE WIDESPREAD AND ORGANIZED AS UPPER LEVEL DYNAMICS STRENGTHENS LATE EVENING AND INTO THE OVERNIGHT HOURS AS 100KT JET STREAK EXTENDING FROM NEW ENGLAND SOUTHWEST INTO OHIO VALLEY PUSHES EAST...PLACING WESTERN SECTIONS UNDER FAVORABLE RR ENTRANCE REGION. MOISTURE THROUGH THE COLUMN WILL BE ON THE RISE AS WELL 850 ANTICYCLONE SHIFTS OFFSHORE...ALLOWING EASTERLY FEED OF ATLANTIC MOISTURE WITH PWS RISE ABOVE 2.0. MEANWHILE... DIFFERENTIAL HEATING ALONG THE CLOUD FREE AREA ACROSS THE SOUTHEASTERN PORTION OF THE STATE WHERE PRE-FRONTAL TROUGH EXISTS COULD SERVE AS A SECONDARY TRIGGER THIS EVENING. SEVERE THREAT ACROSS THIS AREA SHOULD GREATLY DIMINISH THIS EVENING WITH LOSS OF HEATING...HOWEVER SEVERE THREAT ACROSS THE WESTERN HALF OF CWA COULD EXTEND BEYOND MIDNIGHT AS UPPER LEVEL FEATURE TRANSLATES NORTHEAST ACROSS THE CWA. WILL EXTEND LIKELY POPS ACROSS THE WESTERN PIEDMONT OVERNIGHT...AND A CHANCE ACROSS THE EAST HALF. WEAK SHEAR WILL SUPPORT SLOW-MOVING STORMS WITH CELL MERGES...THUS WILL HIGHLIGHT THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WESTERN PIEDMONT. FRIDAY AND FRIDAY NIGHT...WHILE ACTUAL SFC FRONT (DEWPOINT DISCONTINUITY) REMAINS TO THE NORTH...850 FRONT/TROUGH MOVES EAST INTO THE FORECAST AREA. CLOUD COVER WILL MAKE FOR A STARK CONTRAST...WITH TEMPERATURES WITH THE NW PIEDMONT HOLDING NEAR 80...COMPARED TO AROUND 90 ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN. LIKELY POPS EXPECTED ACROSS ENTIRE CWA WITH DEEP MOISTURE...HOWEVER SEVERE POTENTIAL FROM WET MICROBURSTS MAY BE CONFINED TO EASTERN AREA WHERE HIGHEST INSTABILITY (SBCAPES 3500-4000 J/KG) IS FORECAST TO EXIST. FLASH FLOODING WILL ALSO BE A THREAT WITH THETA-E AXIS OVER THE AREA. SATURDAY AND SUNDAY...LIKELY POPS CONTINUE...HOWEVER SEVERE POTENTIAL GREATLY DIMINISHES WITH FORECAST SBCAPES DOWN TO 1000-1500 J/KG...HOWEVER CELL MERGERS WILL COULD STILL POTENTIALLY PRODUCE DAMAGING WIND GUSTS. BY SUNDAY...850 FRONT AND MID-LEVEL SHEAR AXIS SHIFTS EAST ACROSS THE COASTAL PLAIN REGION. THE UPPER LEVEL TROPICAL DISTURBANCE CURRENTLY OVER THE NORTHERN BAHAMAS WILL NEED TO BE MONITORED AS IT COULD POTENTIALLY INTERACT WITH MID-LEVEL SHEAR AXIS LATE SATURDAY NIGHT AND INTO SUNDAY. THE UKMET AND THE NAM KEEPS THIS FEATURE JUST OFF THE COAST...WHILE THE GFS IS FURTHER INLAND...SPINNING UP A VORT. MAX OVER THE AREA. PREFERRED THE MAV MOS GUIDANCE WITH TEMPERATURES SATURDAY AND SUNDAY...WHICH IF IT VERIFIES WILL PUT THE MONTHLY AVERAGE TEMPERATURE 82.6...WHICH WILL TIE FOR THE WARMEST MONTH EVER ON RECORD. && .LONG TERM (MONDAY THROUGH THURSDAY)... SHORTWAVE TROUGH OVER THE APPALACHIANS AND SURFACE TROUGH OVER THE COASTAL PLAIN REGION WILL BE THE FOCUS FOR DIURNAL CONVECTION THROUGH THE EXTENDED FORECAST PERIOD. EASTERN AREAS WILL HAVE A BETTER CHANCE FOR PRECIP WITH LOW-LEVEL MOISTURE POOLING ALONG STALLED SURFACE BOUNDARY WITH PWS FORECAST TO REMAIN AOA 2.0 ACROSS EASTERN AREAS...COMPARED TO 1.75 ACROSS THE WEST. DIURNAL TREND OF CLOUDS AND RAINFALL WILL LIMIT EXPOSURE TO SOLAR HEATING...THUS TEMPERATURES SHOULD REMAIN IN THE NORMAL RANGE WITH HIGHS OF 86 TO 91 AND LOWS 68 TO 73. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. IF THESE STORMS MOVE INTO A TAF SITE...THEY COULD PRODUCE GUSTY WINDS. WILL INCLUDE GUSTS TO 30 KTS IN A TEMPO AT ALL SITES...BUT EVEN HIGHER GUSTS WILL BE POSSIBLE. WITH A SURFACE FRONT NEAR THE AREA AND UPPER LEVEL DIVERGENCE...THUNDERSTORMS COULD PERSIST PAST MIDNIGHT. PLENTY OF LOW LEVEL MOISTURE WILL LEAD TO LOW CLOUDS FORMING AFTER 06Z. TAFS WILL HAVE MVFR VIS AND CIGS BUT IFR CONDITIONS CANNOT BE RULED OUT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...DGS
Hazardous weather outlook, Jul 28, 5:50 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT THU JUL 28 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 550 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY APPROACH NORTH CAROLINA FROM THE NORTHWEST TODAY AND TONIGHT... WHILE A TROUGH OF LOW PRESSURE REMAINS OVER THE COASTAL PLAIN. STRONG HEATING... ALONG WITH INCREASING MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE AND INCREASING WINDS HIGH ALOFT... WILL LEAD TO THE DEVELOPMENT OF CLUSTERS OF SHOWERS AND THUNDERSTORMS... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BECOME STRONG OR SEVERE... ESPECIALLY BETWEEN THE HOURS OF 2 PM AND 10 PM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF PENNIES OR LARGER IS ALSO POSSIBLE. ALSO... A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR AREAS EAST OF A LINE FROM ROCKINGHAM TO ROBBINS TO HILLSBOROUGH TO ROXBORO. HEAT INDEX VALUES ARE EXPECTED TO RISE TO AROUND 105 TO 109 DEGREES THIS AFTERNOON... AS TEMPERATURES RISE INTO THE MIDDLE TO UPPER 90S. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY... THEN SHOULD BECOME MORE SCATTERED FOR SUNDAY THROUGH THE END OF THE WEEK... AS THE SURFACE FRONT PROVIDING THE FOCUS FOR THE ACTIVITY WEAKENS AND DISSIPATES. SOME STORMS MAY BECOME STRONG FRIDAY AND SATURDAY... ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SPOTTER NETWORKS MAY BE NEEDED AFTER 2 PM THROUGH THIS EVENING. GIH
In the hours before
Special weather statement, Jul 28, 8:32 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 832 PM EDT THU JUL 28 2005 NCZ073>075-083-084-290130- ANSON-MONTGOMERY-MOORE-RICHMOND-STANLY- 832 PM EDT THU JUL 28 2005 ...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA... AN AREA OF STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE... MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 930 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE ALBEMARLE...TROY...ANSONVILLE AND CANDOR. THIS AREA OF STORMS IS MOVING NORTHEAST AT ABOUT 10 MPH. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH...VERY HEAVY RAIN AND INTENSE DANGEROUS CLOUD-TO-GROUND LIGHTNING. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. RA
Local storm report, Jul 28, 9:37 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
937 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 3 S DURHAM 35.95N 78.88W
07/28/2005 1.00 INCH DURHAM NC TRAINED SPOTTER
UP TO QUARTER SIZE HAIL REPORTED IN SOUTHERN DURHAM.
&&
MWSLocal storm report, Jul 28, 9:48 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
948 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 8 SW SANFORD 35.40N 79.28W
07/28/2005 1.75 INCH LEE NC LAW ENFORCEMENT
GOLFBALL SIZE HAIL REPORTED ON SOUTH PLANK RD.
&&
MWSSpecial weather statement, Jul 28, 9:55 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 955 PM EDT THU JUL 28 2005 NCZ025-040-041-290300- CHATHAM-DURHAM-WAKE- 955 PM EDT THU JUL 28 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 1100 PM EDT... AT 955 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER RESEARCH TRIANGLE PARK...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED BETWEEN GARNER AND CLAYTON. OTHER STORMS ARE MOVING INTO SOUTHWESTERN WAKE COUNTY. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RALEIGH...CARY...KNIGHTDALE...WENDELL...MORRISVILLE...AND HOLLY SPRINGS. GUSTY WINDS TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. DGS
Local storm report, Jul 28, 10:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1018 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL LEMON SPRINGS 35.38N 79.20W
07/28/2005 0.88 INCH LEE NC LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED ON WILDLIFE ROAD.
&&
MWSSpecial weather statement, Jul 28, 10:23 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1023 PM EDT THU JUL 28 2005 NCZ021>024-038>040-073>076-290330- ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-LEE-MONTGOMERY-MOORE- ORANGE-RANDOLPH-STANLY- 1023 PM EDT THU JUL 28 2005 ...AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WESTERN PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH 1130 PM EDT... AT 1023 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE WESTERN PIEDMONT WHICH INCLUDES THE TRIAD AREA...ALBEMARLE...ASHEBORO...SANFORD...PITTSBORO AND SANFORD. SOME OF THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. ADDITIONALLY LOCALLY HEAVY DOWNPOURS COULD CAUSE SOME STREET FLOODING AND WATER OVER ROADWAYS IN LOW LYING AREAS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 47 min |
| Jul 28, 8:33 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 51 min |
| Jul 28, 8:44 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 46 min |
| Jul 28, 9:16 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 29 min |
| Jul 28, 9:18 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 27 min |
| Jul 28, 9:44 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 46 min |
| Jul 28, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 64 min |
| Jul 28, 11:14 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 31 min |
| Jul 28, 11:39 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 36 min |
| Jul 29, 12:26 AM EDT | Severe Thunderstorm Warning | RAH | Warren | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.